Two nights ago I went to the ER because I developed hives on my neck and upper back. This is the third time this has happened but this time I panicked. I was given a high dose of prednisone and benedryl in an iv. The ER Dr sent me home with a script for prednisone for 20 mg tabs to be taken 3 times a day for five days. Yesterday I did not pick up my script until late and then did not take the pills. I did not take the pills tonight and do not plan to do so because of how terrible I have felt as what I believe to be side effects of the prednisone that I received in my iv. What I would like to know is, Is it safe as far as my adrenal glands are concerned, to not take any more prednisone? The hives have not returned and I will be calling my Dr about that tomorrow to see an allergist. I am only concerned because I have read some horrible things online about people having issues with coming off of prednisone.
I assume that the three episodes of hives have been separated by some weeks or more. Given that assumption, the amount of steroid you report having taken/been given is not of an amount that would ordinarily cause suppression of function of the adrenal glands. However should you experience any unusual symptoms such as weakness, light-headedness, confusion or fever, that would be reason to suspect suppression of your adrenal glands and an urgent need to seek medical attention.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.